Arkansas, 2015

Flooding in Arkansas, December 13 to 14, 2015

December 13 to 14, 2015 · NWS TSA · 5 events in 4 counties and zones

Widespread showers and thunderstorms developed into northwestern Arkansas ahead of an approaching cold front and upper level disturbance. Prolonged heavy rainfall occurred across much of the area as this activity slowly moved through, which resulted in some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed into northwestern Arkansas ahead of an approaching cold front and upper level disturbance. Prolonged heavy rainfall occurred across much of the area as this activity slowly moved through, which resulted in some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 13, 11:39 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 13, 11:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1139 AM CST SUN DEC 13 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR/IFR CIGS and VSBYS will continue for the early portion of the
TAF period as rain continues to move off to the east. MVFR CIGS are
expected to hold at all sites once VSBYS improve to VFR
later...VFR CIGS expected late in the TAF period at all sites.

&&

.PREV DISCUSSION... /ISSUED 1055 AM CST SUN DEC 13 2015/

DISCUSSION...
Rainfall rates have slowed as the morning has progressed...and flooding
has remained limited and of the areal type. Several mainstem
rivers in the areas of higher rainfall across ern OK and over the
past 24 hours are still expected to experience mostly minor
flooding. This update will reflect improving conditions from west
to east across the forecast area this afternoon...and will include
lowering pops and adjustments to first period QPF amounts. Have
also removed thunder mention for the remainder of the first period
as well. Some of the aforementioned areal flooding will remain
ongoing into the afternoon...but will improve as rain comes to an
end later today. Current flash flood watch set to expire at
noon which looks reasonable at this time. Another update will be
required at that time to remove headlines. Otherwise...a quiet
period of weather can be expected this week.

Updated ZFP/PFM/AFM out shortly.

TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch until noon CST today for OKZ049-053-057-058-
     062-063-067>076.

AR...Flash Flood Watch until noon CST today for ARZ001-002-010-011-
     019-020-029.

SHORT TERM...23

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch until noon CST today for OKZ049-053-057-058-
     062-063-067>076.

AR...Flash Flood Watch until noon CST today for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION...23
Hazardous weather outlook, Dec 13, 11:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1145 AM CST SUN DEC 13 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1145 AM CST SUN DEC 13 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TODAY AND TONIGHT.

FLOODING.
	RISK...LIMITED.
    AREA...PARTS OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST
           ARKANSAS.
    ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
RAINFALL RATES HAVE SLOWED AS THE MORNING HAS PROGRESSED...AND FLOODING
HAS REMAINED LIMITED AND OF THE AREAL TYPE. RAINFALL WILL TAPER OFF FROM
WEST TO EAST THIS AFTERNOON...HOWEVER SOME AREAL FLOODING WILL
REMAIN ONGOING...MAINLY ACROSS EASTERN OKLAHOMA.

SEVERAL MAINSTEM RIVERS IN THE AREAS OF HIGHER RAINFALL ACROSS
ERN OK AND OVER THE PAST 24 HOURS ARE STILL EXPECTED TO EXPERIENCE
MOSTLY MINOR FLOODING.

ADDITIONALLY...WEST TO NORTHWEST WINDS BEHIND A COLD FRONT MAY
GUST BETWEEN 25 AND 35 MILES AN TIMES THIS AFTERNOON...MAINLY
ACROSS NORTHEAST OKLAHOMA. WINDS WILL RELAX SOME BY LATE AFTERNOON
OR EARLY EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DRY WEATHER WILL PREVAIL FOR THE NEXT WEEK AFTER TODAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Dec 13, 9:28 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
928 AM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     SILOAM SPRINGS          36.19N 94.54W
12/12/2015                   BENTON             AR   PUBLIC

            2 SHEDS FROM THE LOWES BLEW INTO THE WALMART PARKING LOT.
            SOME ROOF DAMAGE TO THE GARDEN CENTER AT THE LOWES.

&&

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Crawford

When
December 13, 12:00 PM CST to December 14, 6:30 AM CST
Where
Crawford County, 3.24 mi SSW of Stattler to 3.06 mi SSW of Stattler
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.490, -94.430

Lee Creek near Van Buren rose above its flood stage of 401 feet at 12:00 pm CST on December 13th. The river crested at 404.7 feet at 9:00 pm CST on the 13th, resulting in moderate flooding. The river fell below flood stage at 6:30 am CST on the 14th.

Flood, Crawford

When
December 13, 2:15 PM CST to December 14, 2:45 AM CST
Where
Crawford County, Van Buren to 0.94 mi NW of Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.430, -94.350

Several roads in and around Van Buren were closed due to flooding.

Flood, Franklin

When
December 13, 2:45 PM CST to December 14, 2:45 AM CST
Where
Franklin County, 3.04 mi WNW of Charleston to 2.87 mi WNW of Charleston
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
35.322, -94.077

A bridge northwest of Charleston was washed out at the intersection of Jetton and Kiene roads.

Flood, Sebastian

When
December 13, 3:05 PM CST to December 14, 2:45 AM CST
Where
Sebastian County, 0.69 mi NNE of Hackett to 0.73 mi NNE of Hackett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.190, -94.416

Henderson Street in Hackett was closed due to high water from Big Branch Creek.

Flood, Washington

When
December 13, 3:18 PM CST to December 14, 2:45 AM CST
Where
Washington County, 0.16 mi E of Johnson to 0.26 mi SE of Johnson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.130, -94.167

Ball Street in Johnson was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614405, 610570, 610577, 610579, 610580.